Friday, 31 January 2014

Has Topamax made me go blind?! Part three.

High Street Optician. A rainy wednesday. 

Half way through my eye exam the lovely eye lady says:

"Oh yes, some cataract here."

EXCUSE ME WHAT THE BLEEP BLEEP I scream inside my head.

"Terribly sorry," I politely mutter "Did you just say cataracts?". Turns out she did say cataracts - in both bloody eyes. I stop listening to anything she says after this as I'm just so shocked. I'm not Ninety, you're not meant to get cataracts if you're not Ninety!! Eye lady was also surprised at me having such a condition at my (terribly youthful - ahem) age.

Luckily Mum happened to be in the local M&S next door. I go and find her.

"Mummy, I'm going to cry, I'm going blind and I have cataracts!" I say, very bravely, managing not quite to cry.

"Don't cry. I'm sure you're not going blind and cataracts is very easy to sort. Besides you can learn brail."

She didn't actually make the brail 'joke' until later in the day when I was crying. I was crying because a) I'm a slight drama queen and b) I'd had a crappy week and c) I was completely shocked that I had granny eyes and d) I knew, deep down, that my old friend Topamax was responsible.

Once again, this was karma paying me back. Topamax was not going to turn me into a slinky super model (thanks to it's alleged weight loss properties) who made mega bucks selling the stuff on ebay (thanks to everyone else in the world wanting to get hold of a weight loss drug), as I had so carefully planned. Instead,  I was going to go blind! Yes, the mild cataracts had, in my head, transformed in a eye eating disease that would ruin my life forever.

I decided, sensibly, to seek a second opinion. Apart from possibly getting a seeing eye dog the idea of having cataracts didn't sound very fun to me. So I went to a proper Optometrists and had my eyes tested with every new fangled gadget under the sun. It was almost fun, I had to press lots of buzzers when I saw lights flashing up in certain places. It was a bit like playing a video game. I was going to win!


I also convinced myself that the proper Optometrists would reveal that my eyes were perfect, it was all a silly mistake. I do have incredibly bad eye sight. If I take off my glasses the world is a big whirly fuzzy mess. So I had thought my increasing need to squint to see the subtitles on Borgen, was just the usual decline. But alas, no. I have something called Posterior Subcapsular Cataract - in both bloody eyes. But it's not very bad and, hopefully, with some new contact lenses, my eye sight will be back to normal and there will be no need for any laser/surgery options if the Cataracts doesn't spread. In short, I will not go blind. And I'm not allowed a seeing eye dog.

The proper Optometrists asked if I had taken steroids, as the type of Cataracts I have is usually associated with steroids, certain medications, and conditions such as diabetes etc. I then told her about the Topamax. She nodded in an 'oh yes, I know all about that' type fashion. She even mentioned another patient of hers who had had visual problems associated with Topamax. Two years ago, when I last had an eye exam, there was no Cataracts of any kind. Two years ago I wasn't on Topamax.

Every side effect under the sun can possibly be blamed on Topamax, but my Neurologists very carefully and clearly warned me about eye issues - mainly glaucoma and sudden worsening of vision.  Cataracts isn't usually a listed side effect  but I found it listed on this information packet.  It also just seems too much of a coincidence. One study shows that of 21, 362 patients on Topamax %0.65 developed cataracts. But this isn't a very large number. I searched around on patient chat rooms and have subsequently found out that others have also developed cataracts, even those who were on the drug for a relatively short time and a low dose.

I have, also, had small amounts of steroids over the last two years with all the nerve block injections, so maybe the two combined are what have given me granny eyes?



Despite my initial shock and dramatic despair - I still think I've been very lucky. I'm now off Topamax (simply because my Neurologists said it had done its work for me and it was time to wean off) not because of any issues with side effects. Compared to others my journey with this interesting drug was a walk in the park. You can read about how I fared in  'Topamax Part II' (which I haven't actually posted so you'll just have to wait!) I've now been off the drug for some months but side effects can continue. If you look at the comments on my first Topamax post you'll read stories from patients who, sadly, continued to suffer adverse side effects for many years. But we're all different and we all respond to these drugs in our own special way. For some, Topamax has been a life saver and there are those who simply couldn't stand being on it for more than a week. It's up to you to discuss the options carefully with your Doctor and do your own research.

I'd still take Topamax again as it did, in combination with other treatments, have a beneficial effect on my migraines which I think (just) outweighed the side effects, and even though my evil plan for fame and riches never came to fruition. So, in the meantime, I'll be keeping a close eye on my eyes.

I'd love to hear from anyone who suffered similar problems with Topamax? 
Coming one day soonish:
Topamax Trials and Tribulations: Part II (I'll put it up one day, I promise!) 

Useful Links: 

3 comments:

  1. Sorry I just found this blog. But what medication are you on right now? I'm on my 22nd day of Topamax and this is starting to scare me XD

    ReplyDelete
  2. This scares me. I just started on this medication a week ago after the Nortriptyline did little other than give me something to take before bedtime. I'm at 25mg to go to 50 this week. Following your group on FB. I was looking for information about what Topamax might do for blood pressure because I seem to have a lot of lightheadedness on standing and my blood pressure runs on the low side of normal regularly and wondered if that was a side effect. Now I'm worried about going blind, yikes!

    ReplyDelete
  3. I've just come across your blog today and want to say how refreshing it is to read such an honest account of dealing/living with migraines. My 13 year old son has recently started having weekly migraines (last 6 months) and his neurologist really wants to put him on Topomax. I really don't want to go down this route so we are trying all sorts of alternatives. Nothing has changed yet unfortunately! My son always gets his migraine on a Monday now too!? He is also grammatically challenged having spent time living in Scotland and the US (where we currently live-I'm Scottish and husband is American)....he also wants to go into drama/directing! Anyway thanks for sharing...bookmarking your blog....and please please write that Topomax Part 2!

    ReplyDelete

Related Posts Plugin for WordPress, Blogger...